The Annals of Probability

Liouville first-passage percolation: Subsequential scaling limits at high temperature

Jian Ding and Alexander Dunlap

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $\{Y_{\mathfrak{B}}(x):x\in\mathfrak{B}\}$ be a discrete Gaussian free field in a two-dimensional box $\mathfrak{B}$ of side length $S$ with Dirichlet boundary conditions. We study Liouville first-passage percolation: the shortest-path metric in which each vertex $x$ is given a weight of $e^{\gamma Y_{\mathfrak{B}}(x)}$ for some $\gamma>0$. We show that for sufficiently small but fixed $\gamma>0$, for any sequence of scales $\{S_{k}\}$ there exists a subsequence along which the appropriately scaled and interpolated Liouville FPP metric converges in the Gromov–Hausdorff sense to a random metric on the unit square in $\mathbf{R}^{2}$. In addition, all possible (conjecturally unique) scaling limits are homeomorphic by bi-Hölder-continuous homeomorphisms to the unit square with the Euclidean metric.

Article information

Ann. Probab., Volume 47, Number 2 (2019), 690-742.

Received: September 2016
Revised: November 2017
First available in Project Euclid: 26 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60G60: Random fields 60B43

Liouville first-passage percolation discrete Gaussian free field Russo–Seymour–Welsh method Liouville quantum gravity


Ding, Jian; Dunlap, Alexander. Liouville first-passage percolation: Subsequential scaling limits at high temperature. Ann. Probab. 47 (2019), no. 2, 690--742. doi:10.1214/18-AOP1267.

Export citation


  • [1] Adler, R. J. (1990). An Introduction to Continuity, Extrema, and Related Topics for General Gaussian Processes. Institute of Mathematical Statistics Lecture Notes—Monograph Series 12. IMS, Hayward, CA.
  • [2] Ahlberg, D., Tassion, V. and Teixeira, A. (2017). Sharpness of the phase transition for continuum percolation in $\mathbb{R}^{2}$. Probab. Theory Related Fields 172 525–581.
  • [3] Auffinger, A., Damron, M. and Hanson, J. (2017). 50 Years of First-Passage Percolation. University Lecture Series 68. Amer. Math. Soc., Providence, RI.
  • [4] Beffara, V. and Duminil-Copin, H. (2012). The self-dual point of the two-dimensional random-cluster model is critical for $q\geq 1$. Probab. Theory Related Fields 153 511–542.
  • [5] Benjamini, I. (2010). Random planar metrics. In Proceedings of the International Congress of Mathematicians. Volume IV 2177–2187. Hindustan Book Agency, New Delhi.
  • [6] Biskup, M. (2017). Extrema of 2D discrete Gaussian free field. Lecture notes from the 2017 PIMS Summer School in Probability. Available at
  • [7] Bouttier, J., Di Francesco, P. and Guitter, E. (2004). Planar maps as labeled mobiles. Electron. J. Combin. 11 Research Paper 69, 27.
  • [8] Bramson, M., Ding, J. and Zeitouni, O. (2016). Convergence in law of the maximum of the two-dimensional discrete Gaussian free field. Comm. Pure Appl. Math. 69 62–123.
  • [9] Cori, R. and Vauquelin, B. (1981). Planar maps are well labeled trees. Canad. J. Math. 33 1023–1042.
  • [10] Ding, J. and Goswami, S. (2016). Upper bounds on Liouville first passage percolation and Watabiki’s prediction. Preprint. Available at
  • [11] Ding, J. and Goswami, S. (2017). First passage percolation on the exponential of two-dimensional branching random walk. Electron. Commun. Probab. 22 Paper No. 69, 14.
  • [12] Ding, J. and Zhang, F. (2017). Non-universality for first passage percolation on the exponential of log-correlated Gaussian fields. Probab. Theory Related Fields 171 1157–1188.
  • [13] Duminil-Copin, H., Hongler, C. and Nolin, P. (2011). Connection probabilities and RSW-type bounds for the two-dimensional FK Ising model. Comm. Pure Appl. Math. 64 1165–1198.
  • [14] Duminil-Copin, H., Manolescu, I. and Tassion, V. (2018). An RSW theorem for Gaussian free field. In preparation.
  • [15] Duminil-Copin, H., Raoufi, A. and Tassion, V. (2018). A new computation of the critical point for the planar random-cluster model with $q\ge1$. Ann. Inst. Henri Poincaré Probab. Stat. 54 422–436.
  • [16] Duminil-Copin, H., Sidoravicius, V. and Tassion, V. (2017). Continuity of the phase transition for planar random-cluster and Potts models with $1\leq q\leq 4$. Comm. Math. Phys. 349 47–107.
  • [17] Duplantier, B., Miller, J. and Sheffield, S. (2014). Liouville quantum gravity as a mating of trees. Preprint. Available at
  • [18] Duplantier, B. and Sheffield, S. (2011). Liouville quantum gravity and KPZ. Invent. Math. 185 333–393.
  • [19] Fernique, X. (1975). Regularité des trajectoires des fonctions aléatoires gaussiennes. In École d’Été de Probabilités de Saint-Flour, IV-1974. Lecture Notes in Math. 480 1–96. Springer, Berlin.
  • [20] Grimmett, G. R. and Kesten, H. (2012). Percolation since Saint-Flour. In Percolation Theory at Saint-Flour. Probab. St.-Flour. Springer, Heidelberg.
  • [21] Gwynne, E., Holden, N. and Sun, X. (2016). A distance exponent for Liouville quantum gravity. Preprint. Available at
  • [22] Lawler, G. F. and Limic, V. (2010). Random Walk: A Modern Introduction. Cambridge Studies in Advanced Mathematics 123. Cambridge Univ. Press, Cambridge.
  • [23] Le Gall, J.-F. (2007). The topological structure of scaling limits of large planar maps. Invent. Math. 169 621–670.
  • [24] Le Gall, J.-F. (2010). Geodesics in large planar maps and in the Brownian map. Acta Math. 205 287–360.
  • [25] Le Gall, J.-F. (2013). Uniqueness and universality of the Brownian map. Ann. Probab. 41 2880–2960.
  • [26] Le Gall, J.-F. and Paulin, F. (2008). Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere. Geom. Funct. Anal. 18 893–918.
  • [27] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI.
  • [28] Lyons, R. and Peres, Y. (2016). Probability on Trees and Networks. Cambridge Series in Statistical and Probabilistic Mathematics 42. Cambridge Univ. Press, New York.
  • [29] Miermont, G. (2013). The Brownian map is the scaling limit of uniform random plane quadrangulations. Acta Math. 210 319–401.
  • [30] Miermont, G. (2014). Aspects of random maps. Lecture Notes of the 2014 Saint-Flour Probability Summer School. Preliminary draft. Available at
  • [31] Miller, J. and Sheffield, S. (2015). Liouville quantum gravity and the Brownian map I: The QLE(8/3,0) metric. Preprint. Available at
  • [32] Miller, J. and Sheffield, S. (2016). Quantum Loewner evolution. Duke Math. J. 165 3241–3378.
  • [33] Miller, J. and Sheffield, S. (2016). Liouville quantum gravity and the Brownian map II: Geodesics and continuity of the embedding. Preprint. Available at
  • [34] Miller, J. and Sheffield, S. (2016). Liouville quantum gravity and the Brownian map III: the conformal structure is determined. Preprint. Available at
  • [35] Pitt, L. D. (1982). Positively correlated normal variables are associated. Ann. Probab. 10 496–499.
  • [36] Polyakov, A. M. (1981). Quantum geometry of bosonic strings. Phys. Lett. B 103 207–210.
  • [37] Rhodes, R. and Vargas, V. (2014). Gaussian multiplicative chaos and applications: A review. Probab. Surv. 11 315–392.
  • [38] Russo, L. (1978). A note on percolation. Z. Wahrsch. Verw. Gebiete 43 39–48.
  • [39] Russo, L. (1981). On the critical percolation probabilities. Z. Wahrsch. Verw. Gebiete 56 229–237.
  • [40] Schaeffer, G. (1988). Conjugaison d’arbres et cartes combinatoires aléatoires. Ph.D. thesis. Univ. Bordeaux I.
  • [41] Seymour, P. D. and Welsh, D. J. A. (1978). Percolation probabilities on the square lattice. Ann. Discrete Math. 3 227–245.
  • [42] Steele, J. M. (1986). An Efron–Stein inequality for nonsymmetric statistics. Ann. Statist. 14 753–758.
  • [43] Tassion, V. (2016). Crossing probabilities for Voronoi percolation. Ann. Probab. 44 3385–3398.